Q. Any advice on going off low dosage bipolar medications?

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
Published on Apr 17, 2018 and last reviewed on: Oct 09, 2018

Hello doctor,

I am a 56 year old male. I was diagnosed bi-polar, as part of an attempt to save a failing marriage and took a low dose of Carbamazepine (200 mg) and Lamotrigine (100 mg) for about six years and during that time felt fine. During another relationship that I should have ended much sooner, the dosage was increased. I followed up with counseling, which was very helpful and lowered the dosage down to what my psychiatrist said was not really clinically high enough to do any good (100 mg and 25 mg), but he felt I should have something in my system in case I needed it and could build up to a higher dose quicker. I continued at this low dosage for several years and recently sought a second opinion and another psychiatrist said I should try going off the medication since the dosage was so low and my lab results showed very low levels of the Carbamazepine. I am willing to give it a try, what do you think? I workout often, have a stable job, a stable relationship, family in the area, etc.

Dr. Ashok Kumar Choudhary

Andrology Geriatrics Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hello,

Welcome to icliniq.com.

I read your query and understand your concerns. As you can see both of your psychiatrists agree that the dose is too low to have any efficacy and I agree with same as 100 mg of Carbamazepine and 25 mg of Lamotrigine have no value in the treatment of bipolar disorder.

However, I feel prevention is better than cure and I will prefer to take on one medication at a time and that too slowly. I mean four weeks for a single medication and eight weeks total to stop both the medications.

To conclude I like to state that I will prefer to support the opinion of the second psychiatrist for the following reasons.

  1. The dose is too low to be considered efficient.
  2. I do not think situational disturbance can be diagnosed as bipolar disorder. I may be wrong on this point as I have limited information.
  3. All the life parameters are in stable mode and withdrawing medication can be attempted.

I hope this helps you.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Also Read Answers From:

Related Questions & Answers


I would like to know about Cromotop inhaler. Please explain.

Query: Hi doctor, My son, who is 15 years old, suffers from seasonal allergy during spring and autumn months. He has to take Levolin inhaler several times a day and Budecort inhaler as well during the period. Sometimes, he also has to take Montair tablets. I heard about inhaler Cromotop 2 mg, which preve...  Read Full >>


Answer: Hi, Welcome to icliniq.com. Your son is suffering from seasonal allergies, and he needs to take inhaler. You can take Budecort without worry for a short term. One thing you always remember that after taking each puff make sure your son rinse his mouth properly to avoid fungal infection. Before you ...  Read Full

Suffering from osteopenia and osteoarthritis. Taking AcuCal and FreeFlex. Is it safe to take SAM(S Adenosyl Methionine) to enhance mobility?

Query: Dear Doctor,  My mother is 66 years old. She is having Trigeminal Neuralgia and for which she is taking Lyrica 75mg, Tegritol CR 400 and Symbal 30. And other medication details as below: For Cholesetrol -> Storfib -10mg. For BP -> seloken xl 100mg and amlodac 5mg. For Urinary Incontinence -&g...  Read Full >>


Dr. Mohan Krishna
Orthopaedician And Traumatologist

Answer: Hi, Welcome to icliniq and thanks for the query. She can take SAM or MSM (Any one of them). SAM is a safe medication. It is a cartilage protective drug and will help her improve some of the pain in osteoarthritis. For osteoarthritis: you have to remember that these medications like free flex, coll...  Read Full

Is my mother's epileptic treatment going the right way?

Query: Hello doctor, My mother is a patient of epilepsy for 22 years. Earlier she was diagnosed as GTCS (generalized tonic-clonic seizures) and CPS (complex partial seizures) and given Eptoin 100mg BD at first, then Zeptol CR 400mg BD with Cloba 10mg for fits, convulsions, and senselessness. But still, it...  Read Full >>


Dr. Aida Quka
Neurologist

Answer: Hello, Welcome to icliniq.com. Your mother's situation seems to be very complicated. I would like to explain that it is true that Carbamazepine (Zeptol) can have no good effect or even worsen idiopathic generalized seizures. I would not recommend Topiramate for this type of epilepsy, because i...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.